Alert archive / Oklahoma / Tornado Warnings in 1995

Tornado Warning 7, NWS Amarillo, TX

May 17, 1995Beaver County, Oklahoma

NWS Amarillo, TX issued this tornado warning at May 17, 1995, 2:27 PM CDT for Beaver County, Oklahoma. It was in force for 33 min.

The area

The counties it named.

The facts

Issued
May 17, 1995, 2:27 PM CDT (19:27 UTC)
Expired
May 17, 1995, 3:00 PM CDT
In force
33 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 171928
TORAMA
OKC007-172000-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
227 PM CDT WED MAY 17 1995
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  300 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE OKLAHOMA PANHANDLE
 
   ...BEAVER COUNTY
 
AT 225 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM JUST SOUTHWEST OF ELMWOOD. THIS STORM HAS PRODUCED A
TORNADO IN OCHILTREE COUNTY. THIS STORM WAS MOVING NORTHEAST AT 35 MILES
AN HOUR...AND WILL BE AFFECTING ELMWOOD AND CLEAR LAKE BY 245 PM.
 
 
ABANDON VEHICLES AND MOBILE HOMES...SEEK SHELTER IN A REINFORCED
BUILDING.  AS A LAST RESORT...A DITCH OR LOW SPOT OFFERS BETTER
PROTECTION THAN YOUR CAR OR MOBILE HOME.  ABANDON MOBILE HOMES EVEN
IF TIED DOWN.  DO NOT USE A CAR TO TRY AND OUT RUN A TORNADO.  CARS
ARE EASILY TOSSED AROUND AND CAN BECOME MISSILES IN TORNADIC WINDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 17, 10:20 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 17, 10:20 AM CDT, 4 hours 7 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1015 AM CDT WED MAY 17 1995

GOING TO HAVE TO MAKE SOME CHANGES TO PREVIOUS PCKG. 14Z HAND SFC
ANALYSIS DEPICTS 2 COLD FRONTS AFFECTING PNHDLS. THE FIRST ONE
STRETCHES FROM CNTRL CO TO DHT TO S OF GAG TO S OF IRK. THE SECOND IS
A PACIFIC COLD FRONT AND IS CURRENTLY AFFECTING EXTRM SERN TX PNHDL
COUNTIES...BASICALLY FROM JUST E OF CDS SWD TO W OF SJT. SFC LOW
BETWEEN GAG AND CDS. THE NRN FRONT IS MOVG INTO PNHDLS AHEAD OF
SCHEDULE. NOT REAL SURE IF IT WILL PUSH THRU SRN TX PNHDL...OR HANG
UP UNTIL SFC LOW/PAC CD FRONT EXIT REGION. TOUGH TO SAY AT THIS TIME.
BEHIND NRN FRONT...CLDY SKIES AND MUCH COOLER AIR FILTERING DOWN.
WRAPAROUND PRECIP FROM UPPER LEVEL LOW SEEN ON AMA 88D OVER UNION
COUNTY TO SERN CO. PSBL SOME OF THIS MAY SNEAK INTO AT LEAST NWRN ZNS
...AND MAY HAVE TO ACCOUNT FOR THIS. PLAN ON LOWERING FIRST PD MAXES
ACROSS NRN SECTIONS...ESPECIALLY OK PNHDL. OVER SRN TX PNHDL...MAY
ACTUALLY NEED TO RAISE MAXES SOME AS TEMPS ARE ALREADY APCHG FCSTD
VALUES. AS OF THIS WASNT ENUF...WITH THE NRN CD FRONT HAVING
PENETRATED WELL S OF MODELS FCSTS...I WONDER IF THE WIND WILL BLOW
INTO ADVISORY CRITERIA IN SRN TX PNHDL. AT THIS POINT I DOUBT IT.
HOWEVER...ITS A BIT TOO EARLY TO DECIDE WHETHER TO CANCEL IT. SO WILL
LET IT RIDE A LITTLE WHILE LONGER SINCE I AM NOT SURE WHAT THE FRONT
JUST TO OUR NORTH IS GOING TO DO. WITH ALL CHANGES/ZN REGXROUPINGS
BEING MADE...ZONES WILL BE FAIRLY LATE.

.AMA...WIND ADVISORY THIS AFTERNOON FOR ZONES 011>020.
.OK...NONE.

ANDRADE

In the hours before

Special weather statement, May 17, 12:51 PM CDT, 1 hour 36 minutes before
OKZ001>003-TXZ001>026-180545-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1249 PM CDT WED MAY 17 1995

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY OR TONIGHT
ACROS$S THE AREA. DRIER AIR HAS MOVED INTO THE AREA WHICH
MAKE CONDITIONS UNFAVORABLE FOR SEVERE THUNDERSTORM
DEVELOPMENT.

SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON
OR TONIGHT.

RS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:10 PM CDTSevere Thunderstorm WarningAMABeaver50 min
May 17, 3:19 PM CDTTornado WarningAMABeaver11 min
May 17, 3:52 PM CDTSevere Thunderstorm WarningAMATexas68 min
May 17, 4:31 PM CDTSevere Thunderstorm WarningAMATexas44 min

Nearby

Tornado Warnings in Oklahoma, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.